Montana, 2012

Winter Storm in Montana, November 8 to 10, 2012

November 8 to 10, 2012 · NWS BYZ · 15 events in 15 counties and zones

A cold air mass moved south out of Canada and combined with a powerful storm system that moved in from the Pacific Northwest Coast. This resulted in periods of heavy snow across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A cold air mass moved south out of Canada and combined with a powerful storm system that moved in from the Pacific Northwest Coast. This resulted in periods of heavy snow across portions of the Billings Forecast Area. In addition, a freezing drizzle/snow mix occurred across the eastern portions of the area resulting in numerous vehicle slide offs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 8, 4:10 AM MST, 50 minutes earlier.

Area forecast discussion, Nov 8, 4:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
410 AM MST THU NOV 8 2012

.SHORT TERM...VALID FOR TDY AND FRI...

THE MAIN MESSAGE FOR THIS FORECAST PACKAGE WE WOULD LIKE TO
CONVEY IS THAT UNCERTAINTY HAS ACTUALLY INCREASED WITH REGARDS TO
THE POTENTIAL FOR HEAVY SNOW IN SOME SECTIONS OF THE EAST...AND
ALSO WITH REGARD TO THE TIMING OF HEAVY SNOW IN THE WEST. MOST OF
THIS IS DUE TO MODEL DIFFERENCES AND COMPLEXITY OF DETAILS NOW
THAT WE ARE CLOSER TO THE EVENT.

WE ALSO HAVE SOME ADDITIONAL COMPLEXITY THROWN INTO THE SITUATION AS
WE MAY SEE 1-3 INCHES OF SNOW TODAY IN THE NORTHERN PARK TO
WHEATLAND COUNTY AREA...FOLLOWED BY A LULL OVERNIGHT AND EARLY
FRIDAY IN ANY SIGNIFICANT PRECIPITATION. WE DO NOT WANT TO CONFUSE
THE WINTER STORM ISSUE BY HAVING THE TIMING OF IT IMMEDIATELY
ADJACENT TO A SNOW ADVISORY. SO WE WILL SIMPLY UPGRADE THE
NORTHWEST ZONES TO A WARNING NOW...AND DISCUSS THE LULL IN
PRECIPITATION TONIGHT IN THE TEXT PRODUCT.

THE REASON FOR THE INCREASING UNCERTAINTY...FIRST OF ALL THE NAM
AND SREF EACH TRACK THE 700MB AND 500MB UPPER LOWS FURTHER NORTH
THAN THE ECMWF AND THE GFS. THIS IS SIMPLY A POOR TRACK OF THE MID
LEVEL LOWS TO HIT OUR AREA HARD. EVEN IF WE DISCOUNT THESE TWO
MODELS ENTIRELY...THE GFS IS THE MOST SOUTHERLY TRACK TAKING THEM
ACROSS SOUTHERN MONTANA TO THE WESTERN DAKOTAS WHICH IS STILL NOT
VERY FAVORABLE FOR HEAVIER SNOW IN OUR CENTRAL ZONES. THE ECMWF
KEEPS THE CUT OFF MID LEVEL LOWS ELONGATED BACK TO THE NORTHWEST
WHICH CUTS OFF THE MOISTURE AND BEST FORCING FROM THE CENTRAL
ZONES. HOWEVER...ALL THE MODELS SEEM TO WANT TO DEVELOP A STRONG
BAND OF FORCING/QPF FRIDAY EVENING FROM NE MONTANA DOWN TO THE BIG
HORNS REGION. THIS SEEMS RELATED TO THE BAROCLINIC ZONE MOVING
THROUGH THE AREA AIDED BY STRONG UPPER DYNAMICS AND STEEP LAPSE
RATES. SOME OF THIS MAY BE CONVECTIVE IN NATURE EARLY IN THE
EVENING WITH TEMPERATURES MARGINAL FOR SNOW EARLY ON IN THE SE
CORNER. THIS OF COURSE WOULD LIMIT SNOWFALL ACCUMULATIONS.

SO THE BOTTOM LINE...WE HAVE AGAIN REDUCED POPS IN THE SOUTHEAST
FOR TONIGHT AND FRIDAY...AND EVEN IN THE WEST AND CENTRAL ZONES AS
THE BAROCLINIC ZONE PROGGED AHEAD OF THE UPPER TROUGH SEEMS TO BE
TRENDING A BIT FURTHER WEST. WE BUMPED UP POPS IN THE EAST/SOUTHEAST
FOR FRIDAY NIGHT AS THE PROGGS ARE CONSISTENT IN FINALLY
DEVELOPING PLENTY OF FORCING OVER THIS AREA BY THEN.

WE WILL UPGRADE THE WATCH TO WINTER STORM WARNINGS IN JUDITH
GAP...SOUTHERN WHEATLAND...NORTHERN SWEET GRASS AND NORTHERN PARK
FROM CURRENT TIME THROUGH SATURDAY EVENING. IT SHOULD BE NOTED
THAT THE HEAVIEST SNOWFALL IN SWEET GRASS WILL BE IN THE MELVILLE
AREA WHICH BENEFITS FROM THE EASTERLY UPSLOPE TODAY. THE WINTER
STORM WATCH IS CONTINUED FOR THE OTHER AREAS. ALTHOUGH THE STRONG
BAROCLINIC ZONE DOES NOT SET UP OVER THE REST OF THE WEST UNTIL
LATER FRIDAY...SO THE OTHER WATCHED ZONES IN THE WEST MAY NEED TO
BE ADJUSTED FOR TIMING BY THE NEXT SHIFT IF THEY ARE UPGRADED.

FOR THE EAST...SOME HEAVY SNOW IS STILL LIKELY FRIDAY NIGHT INTO
SATURDAY FROM MILES CITY AND BAKER SOUTH TO POWDER RIVER COUNTY
AND THE BIG HORNS. BILLINGS AND THE CENTRAL ZONES ARE BEGINNING TO
LOOK MORE LIKE A SNOW AND BLOWING SNOW ADVISORY SET UP.

ONE THING WE ARE PRETTY CONFIDENT IN IS THAT MUCH COLDER
AIR WILL MAKE ITS WAY INTO THE REGION. VERY FEW CHANGES HAVE BEEN
MADE TO THE OVERALL TEMPERATURE FORECAST IN THE SHORT TERM. BT

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

HOWEVER IT EVOLVES OVER THE NEXT 1-2 DAYS...SATURDAY WILL BE THE
FINAL PERIOD OF OUR UPCOMING WINTER EVENT. STILL PLENTY OF
UNCERTAINTY REGARDING THE TRACK OF THE MID LEVEL LOW. GFS SEEMS
TO BE THE MOST CONSISTENT IN THIS REGARD...WITH A WEAK 700MB
CIRCULATION MOVING ACROSS SOUTH CENTRAL MT THEN EVOLVING INTO A
DEEPER LOW AS IT REACHES NORTHEAST MT. THOUGH A BIT FURTHER NORTH
THAN IDEAL...THIS TRACK WOULD BRING MUCH OF OUR AREA A PERIOD OF
ASCENT...WITH A WEAK TROWAL ON ITS BACK SIDE ALLOWING SNOW TO
CONTINUE IN OUR CENTRAL AND EAST PARTS THROUGH THE DAY...THOUGH
ALL MODELS SHOW BRUNT OF PCPN ENDING BY 00Z. HAVE SUSTAINED LIKELY
POPS FROM BILLINGS EAST...GIVING THIS AREA 1-3 INCHES OF SNOW...
GREATEST ALONG AN AXIS FROM BIG HORN TO CUSTER COUNTIES PER TRACK
OF LOW AND NWLY UPSLOPE FLOW. CARTER COUNTY MAY LARGELY MISS OUT
WITH THIS EVENT...ESPECIALLY THE SOUTHERN PART. AGAIN...MUST
STRESS PLENTY OF UNCERTAINTY YET.

GREATER CONFIDENCE IS IN TEMPS AS COLD CANADIAN AIR SURGES INTO
THE REGION ON SATURDAY...WITH 850MB TEMPS TO OR COLDER THAN -10C.
WOULD EXPECT HIGHS IN THE MID TEENS TO MID 20S...OR AT LEAST 25
DEGREES BELOW NORMAL. THIS WILL SET UP A VERY COLD SATURDAY NIGHT
WITH THIS AIRMASS IN PLACE AND AT LEAST SOME SNOW COVER...
ESPECIALLY IF SKIES CLEAR OUT...THOUGH RECORDS FOR THE 11TH ARE
SEVERAL DEGREES BELOW ZERO AND PROBABLY WILL NOT BE REACHED.

WILL KEEP MENTION OF MOUNTAIN SNOW SHOWERS ON SUNDAY PER CYCLONIC
FLOW ALOFT BUT AIRMASS WILL HAVE DRIED OUT SIGNIFICANTLY. SFC
RIDGING IN PLACE ALONG WITH SNOW COVER SHOULD ALLOW FOR GENERALLY
LIGHT WINDS AND POOR MIXING...THUS ANOTHER QUITE CHILLY DAY WITH
HIGHS MOSTLY IN THE 20S.

LEE SIDE TROFFING WILL COMMENCE SUNDAY NIGHT ALLOWING FOR
INCREASED WINDS AND LIKELY SOME BLOWING SNOW ALONG OUR WESTERN
FOOTHILLS INTO MONDAY. IMPACTS HERE COULD VERY WELL INCLUDE TRAVEL
ON I-90 FROM LIVINGSTON TO BIG TIMBER...THOUGH MID LEVEL FLOW AND
SFC GRADIENT DO NOT APPEAR STRONG ENOUGH FOR WIND ADVISORY TYPE
SPEEDS.

AFTER A DRY PERIOD...MODELS DIVERGE WITH HANDLING OF NEXT PACIFIC
TROF TUESDAY AND WEDNESDAY OF NEXT WEEK. POTENTIAL SOLUTIONS
INCLUDE ALL ENERGY DRIVING TO THE SW CONUS AND MISSING US
ENTIRELY...AND A SPLIT WITH A WEAKER NORTHERN BRANCH SHORTWAVE
MOVING ACROSS THE NORTHERN ROCKIES. OVERALL PATTERN SEEMS TO FAVOR
A SPLIT SO WILL SUSTAIN CLIMO POPS FOR OUR AREA DURING THIS TIME.
TEMPS SHOULD REBOUND TO THE 30S/40S FOR THE FIRST HALF OF NEXT
WEEK.

JKL
&&

.AVIATION...

COLDER CANADIAN AIRMASS SURGING INTO THE AREA EARLY THIS MORNING
WILL BE ACCOMPANIED BY AREAS OF MVFR CIGS ACROSS THE REGION
TODAY...POTENTIALLY IMPACTING ALL TAF SITES. A LINGERING BAND OF
LIGHT RAIN SHOWERS FROM NEAR KBIL TO KMLS WILL GIVE WAY TO
INCREASING CHANCES OF WET SNOW MAINLY WEST AND NORTH OF KBIL
DURING THE 12-18Z TIME FRAME. EXPECT AREAS OF IFR OR LOWER FLIGHT
CONDITIONS WITH REDUCED CIGS AND VIS IN THIS AREA...INCLUDING KLVM
AND K3HT. THIS PRECIPITATION SHOULD DISSIPATE/LIFT NORTH THIS
AFTERNOON...BUT EXPECT MVFR CIGS TO REMAIN THROUGH TONIGHT PER
UPSLOPE EAST WINDS...ESPECIALLY NEAR KLVM AND KBIL. JKL
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 041 030/034 016/020 004/024 013/037 024/042 023/040
    4/W 37/S    86/S    21/B    00/B    00/B    12/J
LVM 039 025/029 011/017 902/022 015/037 026/041 023/038
    6/W 6+/S    84/S    21/B    11/Q    12/W    22/J
HDN 047 030/041 017/022 004/024 007/037 019/044 021/041
    3/W 14/O    97/S    31/B    00/B    00/B    02/J
MLS 042 031/040 019/021 005/020 005/031 015/040 021/038
    2/W 34/O    97/S    31/B    00/B    00/B    01/B
4BQ 048 034/046 020/024 006/023 008/036 017/044 020/043
    1/B 03/O    96/S    31/B    00/U    00/B    02/J
BHK 041 028/035 019/021 007/018 003/028 016/038 019/038
    1/E 24/O    97/S    31/E    00/U    00/B    01/B
SHR 049 035/046 018/022 006/025 008/040 017/045 021/042
    0/B 03/O    87/S    21/B    00/U    00/B    02/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST SATURDAY
      NIGHT FOR ZONES 28-40-41-63-68.
     WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
      SATURDAY MORNING FOR ZONES 29-34-39-42-56-64>67.
     WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
      LATE SATURDAY NIGHT FOR ZONES 30>33-35>38-57-58.
WY...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
      LATE SATURDAY NIGHT FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 7, 7:57 PM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
757 PM MST WED NOV 7 2012

MTZ028>042-056>058-063>068-WYZ098-099-090300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
757 PM MST WED NOV 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT
 IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HAZARDOUS WINTER STORM MAY IMPACT MUCH OF THE AREA FROM THURSDAY
INTO SATURDAY NIGHT. MODERATE TO HEAVY SNOW MAY START THURSDAY FOR
PARTS OF SOUTH CENTRAL MONTANA AROUND LIVINGSTON...HARLOWTON...AND
IN THE BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS. SIGNIFICANT SNOW IS
POSSIBLE OVER THE REST OF THE AREA BY FRIDAY AFTERNOON. THERE WILL
BE POTENTIAL FOR BLOWING AND DRIFTING SNOW AND LOW WIND CHILLS FOR
MUCH OF SOUTH CENTRAL AND SOUTHEASTERN MONTANA AND SHERIDAN COUNTY
WYOMING AS WELL FROM FRIDAY INTO SATURDAY NIGHT. TRAVEL ACROSS THE
AREA COULD BE GREATLY AFFECTED BY THIS POTENTIAL STORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Crazy Mountains

When
November 8, 5:00 AM MST to November 10, 10:00 AM MST
Where
Crazy Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

South Fork Shields Snotel reported 15 inches of new snow.

Winter Storm, Judith Gap

When
November 8, 5:00 AM MST to November 10, 2:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Snowfall around 6 inches along with 30 to 40 mph winds resulted in significant blowing and drifting snow.

Winter Storm, Southern Wheatland

When
November 8, 5:00 AM MST to November 10, 11:00 AM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Snowfall amounts from 10-12 inches were reported from Harlowton to Two Dot.

Winter Storm, Northern Sweet Grass

When
November 8, 5:00 AM MST to November 10, 11:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

The east side of the Crazy Mountains received 12-14 inches of snow.

Winter Storm, Northern Park County

When
November 8, 10:00 AM MST to November 10, 11:00 AM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall around 7-13 inches was reported from Livingston to Wilsall.

Winter Storm, Absarokee / Beartooth Mountains

When
November 8, 4:00 PM MST to November 10, 11:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Placer Basin Snotel received 13 inches of snow.

Winter Storm, Livingston Area

When
November 8, 9:00 PM MST to November 10, 11:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 7-13 inches was reported from Livingston to Wilsall.

Winter Storm, Paradise Valley

When
November 8, 9:00 PM MST to November 10, 11:00 AM MST
Where
Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of around 9 inches was received at Pine Creek and Emigrant.

Winter Storm, Musselshell

When
November 9, 5:00 AM MST to November 10, 11:00 AM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

The Bull Mountains received around 7 inches of snow.

Winter Storm, Northern Stillwater

When
November 9, 5:00 AM MST to November 10, 11:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snow amounts of 6-8 inches were reported from Columbus to Absarokee.

Winter Storm, Red Lodge Foothills

When
November 9, 5:00 AM MST to November 10, 1:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snow accumulations around 7-8 inches were reported in Red Lodge.

Winter Storm, Southern Rosebud

When
November 9, 4:00 PM MST to November 10, 2:00 PM MST
Where
Southern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snow accumulations of 10-11 inches were reported across the area.

Winter Storm, Southern Big Horn

When
November 9, 4:00 PM MST to November 10, 2:00 PM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Snow amounts of 5-9 inches were common across the area.

Winter Storm, Custer

When
November 9, 6:00 PM MST to November 10, 1:00 PM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

A mixture of sleet and snow, accumulating to 7-9 inches, resulted in numerous slide offs.

Winter Storm, Powder River

When
November 9, 6:00 PM MST to November 10, 2:00 PM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Snow accumulations of 7-9 inches were reported in the Volborg and Ashland areas.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416375, 416376, 416377, 416378, 416379, 416382, 416380, 416381, 416371, 416373, 416374, 416370, 416372, 416368, 416369.